A case of moderate liver enzyme elevation after acute acetaminophen overdose despite undetectable acetaminophen level and normal initial liver enzymes

Vikhyat S. Bebarta, Drew C. Shiner, Shawn M. Varney

Research output: Contribution to journalArticle

2 Scopus citations

Abstract

Liver function test (LFT) increase is an early sign of acetaminophen (APAP) toxicity. Typically, when an acute overdose patient is evaluated and has an initial undetectable APAP level and normal liver enzymes, the patient is not treated with N-Acetylcysteine, and liver enzymes are not expected to increase later. We report a case of moderate LFT increase despite normal LFTs and an undetectable APAP level after delayed presentation of an APAP ingestion. A 22-year-old male with no medical history ingested 15-25 hydrocodone/APAP tablets (5 mg/500 mg). His suicide note and his bunkmate corroborated the overdose time. He arrived at the emergency department 16 hours after ingestion. At that time, his APAP level was <10 μg/mL, and his liver enzymes were normal [aspartate transaminase (AST) 31 U/L and alanine transaminase (ALT) 34 U/L]. Twenty-nine hours after ingestion, the psychiatry team obtained LFTs (AST 45, ALT 61). He had persistent nausea and diffuse abdominal pain. On repeat analysis, the APAP level at 36 hours was found to be <10 μg/mL, AST 150, and ALT 204. After 2 more days of increasing LFTs and persistent abdominal pain and nausea, the toxicology department was consulted, the patient was transferred to the medicine department, and intravenous N-Acetylcysteine was started 66 hours after ingestion. He was treated for 16 hours and had a significant decline in LFTs and symptom resolution. His prothrombin time, bilirubin, lactate, creatinine, and mental status were normal throughout the admission. Other cases of LFT increase were excluded. Our case report illustrates that a moderate increase in liver transaminase may occur despite an initial undetectable APAP level and normal transaminases after a delayed presentation. In our case, no serious clinical effects were reported.

Original languageEnglish (US)
Pages (from-to)e82-e84
JournalAmerican Journal of Therapeutics
Volume21
Issue number3
DOIs
StatePublished - Jan 1 2014
Externally publishedYes

Keywords

  • acetaminophen
  • aminotransferases
  • hydrocodone
  • liver enzymes
  • overdose

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'A case of moderate liver enzyme elevation after acute acetaminophen overdose despite undetectable acetaminophen level and normal initial liver enzymes'. Together they form a unique fingerprint.

  • Cite this